Heparin-induced thrombocytopenia (HIT)

Last updated: Friday, 06, August, 2010
Key InformationAppropriate Tests

Thrombocytopenia occurring during the course of heparin therapy.

HIT is less common with low molecular weight heparins than with standard unfractionated heparin, but may occur.

HIT type I

Mild thrombocytopenia (>100 x 109/L), which is not progressive and is not associated with extension of thrombosis.

Monitor clinical status and platelet count.

HIT type II

Moderate to severe thrombocytopenia (<100 x 109/L) which may be progressive and associated with extension of thrombosis and/or thrombosis at other sites (arterial and/or venous). Consult pathologist.

FBC; heparin-dependent platelet antibodies, including assessment of cross-reactivity of the patient's antibody with low molecular weight heparins and heparinoids. Heparin must be ceased if the diagnosis of type II HIT is established. Subsequent heparin therapy is contraindicated.